Top News

Anti-Depressants, When Combined With Commonly-Used Painkillers

The group of drugs named selective serotonin reuptake inhibitors plays an important role in the treatment of depression. But a new study shows that having common painkillers alongside these anti-depressants increases the likelihood of intestinal bleeding.

Scientists reviewed 10 studies that involved 6000 patients. They discovered that those who consume SSREs along with painkillers are prone to gastrointestinal bleeding.

Anti-Depressants, When Combined With Commonly-Used Painkillers

Doctors discovered that adding common painkillers called nonsteroidal anti-inflammatory drugs to their patients on SSRIs increased the likelihood of upper gastrointestinal bleeding up to 75%.

This increase, according to doctors, maybe the result of an interaction between the two drugs. Nonsteroidal anti-inflammatory drugs slow down the production of prostaglandin meant to protect the gastrointestinal tract.

 Anti-Depressants, When Combined With Commonly-Used Painkillers

SSRIs, in the meantime, slow the body’s ability to produce platelets. The body needs these tiny blood vessels to form blood clots when required. When the two combine, the likelihood of bleeding is the automatic result.

Health experts recommend that doctors should discuss this risk with the patients when prescribing anti-depressants. It is also advised that they should avoid prescribing NSAIDs before starting Selective serotonin reuptake inhibitor treatment to minimize this likelihood of bleeding. SSRIs are also found to increase stomach acidity. This leads to peptic ulcers further increasing the likelihood of gastrointestinal bleeding. Other likely side effects of these medications include:

  • Dry mouth
  • Headache
  • Drowsiness
  • Nervousness or agitation
  • Lack of sleep
  • Decrease in sexual drive

They even affect your diet. Either you have a loss of appetite or you end up over-eating. And it will have a corresponding impact on your body weight.

Both the health professionals and patients should be informed of such risks. Patients should always give their doctor an honest analysis of their medical history. Doctors should avoid prescribing common painkillers like Motrin to patients on SSRIs to minimize such risks. Instead, they should recommend alternative treatments.

The symptoms of gastrointestinal bleeding can be visible or hidden. Patients suffering from this condition may vomit blood or complain of blood in the stool. Some may even have black stools. At times, the condition remains hidden. In such instances, signs like anemia, shortness of breath, and fatigue may indicate loss of blood.

According to other experts, there are patients who receive other medications for depression that may offer relief from pain. Researchers should also look into their ability to up the likelihood of bleeding.

At present, the danger of combining anti-depressants like SSRIs with pain medications is common knowledge. Patients should also understand that medications like aspirin and the ones used for blood clotting too contribute to this risk even in the absence of NSAIDs. This happens because SSRIs slow the production of serotonin, an essential element of platelets required for blood clotting.

Today, doctors, in general, are reluctant to prescribe opioids. Instead, they recommend serotonin-norepinephrine reuptake inhibitors to their patients under treatment for depression. Such anti-depressants like duloxetine and milnacipran are FDA-approved drugs. They also relieve pain.

There is not much research into the likelihood of SNRIs increasing the risk of bleeding. But logic will tell you that they too add up to this risk. The extent may be lower than that of SSRIs.

Researchers presented their findings in the annual meeting of the American College of Gastroenterology, a virtual meeting being conducted in Las Vegas on Sunday.

Findings presented in such meetings are treated as primary observations. They have to be peer-reviewed and published in a medical journal to be treated as a scientific invention.

Take good care of your mental health. Learn stress-relieving techniques and stay in the company of positive people. Spend time to socialize with others and share your hurt feelings with someone you trust. All these will keep you safe from anti-depressants that may aggravate other complications.

Click to comment

Leave a Reply

Your email address will not be published. Required fields are marked *

To Top